Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 64, NWS Blacksburg, VA

June 16, 2014Patrick County, Virginia; Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2014, 3:34 PM EDT for Patrick County, Virginia; Surry County, North Carolina. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2014, 3:34 PM EDT (19:34 UTC)
Expired
Jun 16, 2014, 4:00 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Surry County, NC, Patrick County, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:43 PM EDTHAIL 1.254 Wnw Ararat, VAHALF DOLLAR SIZE HAIL REPORTED ON WILLIS GAP ROAD
Jun 16, 3:45 PM EDTTSTM WND DMG4 Wnw Ararat, VAONE TREE DOWN ALONG WILLIS GAP RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
704 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WUUS51 KRNK 161934
SVRRNK
NCC171-VAC141-162000-
/O.NEW.KRNK.SV.W.0064.140616T1934Z-140616T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 400 PM EDT

* AT 333 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GROUNDHOG
  MOUNTAIN...MOVING SOUTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ARARAT...
  WOODVILLE...
  AND GROUNDHOG MOUNTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3656 8061 3660 8063 3666 8057 3664 8054
      3666 8050 3666 8048 3665 8034 3655 8043
      3655 8044 3652 8044 3644 8052
TIME...MOT...LOC 1933Z 306DEG 5KT 3663 8057 

HAIL...1.25IN
WIND...60MPH

$$

PH
2 follow-up statements
504 
WWUS51 KRNK 161942
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT MON JUN 16 2014

NCC171-VAC141-162000-
/O.CON.KRNK.SV.W.0064.000000T0000Z-140616T2000Z/
SURRY NC-PATRICK VA-
342 PM EDT MON JUN 16 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN SURRY AND SOUTHWESTERN PATRICK COUNTIES...

AT 342 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARARAT...
MOVING SOUTHEAST AT 5 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ARARAT...
WOODVILLE...
AND GROUNDHOG MOUNTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3656 8061 3660 8063 3666 8057 3664 8054
      3666 8050 3666 8048 3665 8034 3655 8043
      3655 8044 3652 8044 3644 8052
TIME...MOT...LOC 1942Z 328DEG 7KT 3660 8057 

HAIL...1.50IN
WIND...60MPH

$$

PH
939 
WWUS51 KRNK 161958
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT MON JUN 16 2014

NCC171-VAC141-162008-
/O.EXP.KRNK.SV.W.0064.000000T0000Z-140616T2000Z/
SURRY NC-PATRICK VA-
358 PM EDT MON JUN 16 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN SURRY AND SOUTHWESTERN PATRICK COUNTIES WILL EXPIRE AT
400 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
GUSTY WINDS AND HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3656 8061 3660 8063 3666 8057 3664 8054
      3666 8050 3666 8048 3665 8034 3655 8043
      3655 8044 3652 8044 3644 8052
TIME...MOT...LOC 1954Z 306DEG 5KT 3660 8057 

$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:34 PM EDT, 0 minutes earlier.

Area forecast discussion, Jun 16, 3:34 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT MON JUN 16 2014

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL LINGER OVER THE REGION INTO THURSDAY
BEFORE BEING SUPPRESSED SOUTHWARD AS A UPPER TROUGH HEADS EAST
TOWARD THE GREAT LAKES BY THE WEEKEND. TYPICAL SUMMER WEATHER
TURNS TO MORE ACTIVE WEATHER BY WEEKS END.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 320 PM EDT MONDAY...

CONVECTION FIRING ALONG A WEAK SHORTWAVE ALOFT WITH INSTABILITY
HIGHER EAST OF THE BLUE RIDGE. DCAPES ARE PUSHING 1000-1500 J/KG SO
WET MICROBURSTS AND MARGINALLY SVR HAIL ARE POTENTIALS WITH SOME
OF THESE STORMS. WEAK FLOW WILL CAUSE HEAVY RAINERS AS WELL AND
WILL SEE LOCALIZED FLOODING POTENTIAL. SO...FOR NOW WILL BE HAVING
ISOLATED TO SCATTERED COVERAGE OVER MOST OF THE CWA THRU EARLY
EVENING BEFORE LOSS OF HEATING AND ANY UPPER WEAK SUPPORT
SUBSIDES.

WILL SEE SOMETHING SIMILAR TOMORROW AS 5H HIGH SITUATES ITSELF
OVER THE TN VALLEY...WITH EMBEDDED WEAK WAVE MOVING SE ACROSS THE
CENTRAL APPALACHIANS IN THE AFTERNOON. WEAK FLOW AGAIN WILL LEAD
TO HEAVY RAINERS...AND ISOLATED STRONG TO SVR STORMS.

OTHER THAN THAT WILL CONTINUE TO SEE WARM MUGGY CONDITIONS AT NIGHT
WITH FOG FORMING IN THE VALLEYS AND WHERE IT RAINED IN THE EARLY
EVENING.

TUESDAY SHOULD BE SIMILAR TO TODAY IN TERMS OF HIGH TEMPS...RUNNING
FROM THE LOWER TO MID 80S WEST...SOME UPPER 80S NEW RIVER VALLEY AND
MTN EMPIRE TO LOWER 90S EAST...AND ROANOKE.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM EDT MONDAY...

TYPICAL SUMMERTIME PATTERN IN STORE FOR THE TUESDAY NIGHT AND
WEDNESDAY PORTION OF THE FORECAST. SURFACE HIGH PRESSURE WILL BE
CENTERED EAST OF THE COASTS OF THE CAROLINAS. AN UPPER LEVEL HIGH
AND AN 850 MB HIGH WILL BE VERTICALLY STACKED AND CENTERED OVER
TENNESSEE. LOW LEVEL FLOW WILL INCREASE FROM SOUTHWEST THEN WEST ON
THE NORTH SIDE OF THE 850 MB HIGH.

WHILE NOT THE MOST DIRECT ROUTE...GULF OF MEXICO MOISTURE WILL BE
REACHING THE AREA VIA KENTUCKY AFTER A CLOCKWISE TRIP AROUND THE 850
MB HIGH WITH ITS ORIGINS NEAR THE MOUTH OF THE MISSISSIPPI RIVER.
THE MOISTURE COMBINED WITH DAYTIME HEATING AND THE BEST CAPPING
INVERSION WEST OF THE AREA WILL YIELD DAYTIME AND EARLY EVENING
SHOWERS AND STORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

BY THURSDAY...AN UPPER LEVEL TROUGH MOVING INTO NEW ENGLAND WILL
SEND A BACKDOOR FRONT TOWARD AREA AND ADD GREATER DYNAMICS TO THE
REGION FOR BETTER COVERAGE OF SHOWERS AND STORMS. THIS FEATURE WILL
ALSO ALLOW THE UPPER RIDGE TO SINK FARTHER SOUTH TOWARD THE GULF
COAST...SO THERE WILL BE EVEN LESS OF AN IMPACT OF ANY CAPPING
INVERSION.

TEMPERATURES THROUGH THE TIME PERIOD WILL REMAIN ABOVE NORMAL.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 1230 PM EDT MONDAY...

MEDIUM RANGE FORECAST CONTINUES TO LOOK ACTIVE AS UPPER RIDGE
FLATTENS WHILE TROUGH MOVES ACROSS THE NRN TIER OF STATES INTO THE
GREAT LAKES BY THE END OF THE PERIOD. STAYING CLOSE TO WHAT WE
FORECASTED YESTERDAY IN TERMS OF KEEPING POPS IN THE CHANCE
RANGE...DUE TO TIMING OF INDIVIDUAL IMPULSES RACING ALONG THE SRN
EDGE OF THE WESTERLIES. ALL IN ALL EVEN THOUGH WILL HAVE POPS NO
HIGHER THAN 50-55...STILL CONFIDENCE IS HIGH THAT AT LEAST MOST OF
THE FORECAST AREA WILL SEE MEASURABLE RAINFALL DURING THIS TIME.

WILL BE CONCERNED WITH MESOSCALE CONVECTIVE SYSTEMS AND TRAINING
ALONG THE SRN EDGE OF THE WESTERLIES...AND POTENTIAL FOR FLASH
FLOODING IF IT TRACKS OVER THE SAME SPOT. STILL TOO EARLY TO MENTION
IN THE HWO...BUT BEARS WATCHING. AS THE AIRMASS HEATS UP PRIOR TO
THIS...PLENTY OF FUEL TO ADD TO THE PROVERBIAL FIRE ONCE CONVECTION
TAKES PLACE...AND WOULD NOT BE SURPRISED AT LEAST FRI-SAT TO SEE
SOME SVR STORM THREAT WITH DAMAGING WINDS. CURRENTLY SPC
HIGHLIGHTING LOW PREDICTABILITY GIVEN LACK OF SHEAR AND TIMING OF
THE WAVES.

MODELS DIFFER OVER THE WEEKEND INTO MONDAY WITH THE 00Z ECMWF FASTER
NOW WITH FROPA AND SHORTWAVE DIGGING INTO THE EAST BY MONDAY. THIS
MODEL HAS BEEN SHOWING INCONSISTENCY SO WILL LEAN TOWARD 00Z GFS/06Z
GFS AND WPC FORECAST. THIS WILL KEEP OUR AREA ON THE SOUTH SIDE OF
THE FRONT AND KEEP US IN A STICKY AIRMASS. TEMPS WILL BE STAYING
ABOVE NORMAL...ALTHOUGH BLOWOFF FROM CONVECTION UPSTREAM AND STORMS
OVERHEAD CAN HINDER THE HEAT. OVERNIGHT WILL BE MUGGY WITH LOWS IN
THE 60S...NEAR 70 SOUTHEAST.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 1240 PM EDT MONDAY...

MADE ADJUSTMENTS TO THIS FORECAST IN TERMS OF CONVECTION. ISOLATED
SHRA/TSRA FORMING ALONG AND WEST OF THE BLUE RIDGE ATTM...WILL
DRIFT EAST INTO THE FOOTHILLS AND PIEDMONT THRU THIS AFTERNOON.
ATTM WE WILL HAVE VCTS AT BCB GIVEN THAT A FEW ECHOES ARE NOT FAR
FROM BCB ALTHOUGH THEY ARE NOT PRODUCING CLOUD TO GROUND LIGHTNING
YET. THINK THE THREAT LEAVES BCB BY 19Z...AND STAYS SOUTH AND EAST
OF ROANOKE TO KEEP THUNDER OUT ALTHOUGH WILL HAVE VCSH THERE FOR A
COUPLE HOURS.

DANVILLE ACTUALLY LOOKS MORE FAVORABLE PER MESOANALYSIS/RADAR
TRENDS AND HIGH-RES MODELS TO SEE CONVECTION NEARBY BY 20Z...AND
HAVE VCTS IN FOR NOW. THE WESTERN CWA APPEARS TO STAY OUT OF THE
SHRA/TSRA THIS AFTERNOON THOUGH COULD SEE SOME ARRIVING AFTER
00Z..BUT TOO FAR AWAY TO HAVE IN THE TAFS AS MODELS SHOWING
WEAKENING TREND BY THEN.

OUTSIDE OF ANY SHOWERS ANTICIPATE VFR CONDITIONS WITH SCT-BKN CU
IN THE 4-6KFT RANGE.

THIS EVENING CU WILL DISSIPATE LEAVING BEHIND A LITTLE CIRRUS.

FOG SHOULD FORM IN THE VALLEYS AND RURAL AREAS OVERNIGHT WHICH
SHOULD AFFECT ALL BUT BLF/ROA. THINK LWB SHOULD DROP TO LIFR WITH
BCB AND POTENTIALLY LYH/DAN DROPPING BELOW 3SM.

ANY FOG CLEARS AFTER 13Z TUESDAY...LEAVING PRACTICALLY A REPEAT OF
TODAY...WITH ISOLATED/SCATTERED SHRA/TSRA IN THE AFTERNOON.

EXTENDED AVIATION DISCUSSION...

TYPICAL SUMMERTIME PATTERN WILL PERSIST THROUGH MUCH OF THE
UPCOMING WEEK WITH AN EVER-INCREASING THREAT FOR DIURNALLY-DRIVEN
CONVECTION. LATE NIGHT AND EARLY MORNING MVFR BR TO LOCALLY LIFR
FG WILL ALSO BE ON THE INCREASE...ESPECIALLY IN AREAS FOLLOWING
EVENING CONVECTION.

BEST DAILY FLIGHT CONDITIONS WILL LIKELY BE IN THE MID TO LATE
MORNING AFTER FOG/LOW CLOUDS BURN OFF/LIFT...AND BEFORE AFTERNOON
CONVECTION REDEVELOPS.

THE LATTER HALF OF THE WEEK CONTINUES TO OFFER THE BEST CHANCE
FOR WIDESPREAD ORGANIZED CONVECTION AS A FRONTAL BOUNDARY
APPROACHES AND THEN STALLS OVER/NEAR THE AREA. THIS WILL PRESENT
AN INCREASING THREAT FOR ASSOCIATED FLIGHT RESTRICTIONS.

&&

.CLIMATE...
LOCATIONS      RECORDS

ROANOKE        96/1957
LYNCHBURG      96/1897
DANVILLE       98/1988
BLACKSBURG     88/1994
BLUEFIELD      87/1994
LEWISBURG      87/1994

&&

.EQUIPMENT...
THE NOAA WEATHER RADIO TRANSMITTER AT MOUNT JEFFERSON IS NOT
BROADCASTING. THIS IS STATION WNG588 ON A FREQUENCY OF 162.525
MHZ. TECHNICIANS HAVE BEEN NOTIFIED AND IT IS UNKNOWN WHEN IT WILL
BE FIXED...BUT EARLY ESTIMATES INDICATED BY TUESDAY AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...WP
AVIATION...JH/WERT/WP
CLIMATE...WP
EQUIPMENT...WP
Hazardous weather outlook, Jun 16, 7:24 AM EDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 AM EDT MON JUN 16 2014

NCZ001>003-018>020-VAZ015>017-032-171130-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL-FLOYD-
PATRICK-
724 AM EDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS COULD PRODUCE LOCALIZED STRONG WINDS THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ007-009>014-018>020-022>024-033>035-043>047-058-059-
WVZ042>045-171130-
STOKES-ROCKINGHAM-CASWELL-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
724 AM EDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 2:36 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT MON JUN 16 2014

NCZ003-161900-
SURRY NC-
236 PM EDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 300 PM EDT

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM CROSSING INTERSTATE
  77...NORTHWEST OF  DOBSON...MOVING TO THE SOUTHEAST AT 10 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  AND DOBSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3642 8084 3649 8074 3642 8059 3634 8078
TIME...MOT...LOC 1832Z 334DEG 5KT 3643 8076

PH
Special weather statement, Jun 16, 2:57 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT MON JUN 16 2014

VAZ032-033-043-161945-
FRANKLIN VA-HENRY VA-PATRICK VA-
257 PM EDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FERRUM TO
  NEAR BUFFALO RIDGE...MOVING TO THE EAST AT 10 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  FERRUM...
  SANVILLE...
  BUFFALO RIDGE...
  AND CHARITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3690 7986 3664 8012 3669 8037 3695 8007
TIME...MOT...LOC 1854Z 282DEG 11KT 3690 8005 3669 8029

PH
Special weather statement, Jun 16, 3:08 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT MON JUN 16 2014

VAZ034-161945-
BEDFORD VA-
308 PM EDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 345 PM EDT

* AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR THAXTON...MOVING TO THE SOUTHEAST AT 10
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD CITY...
  AND THAXTON.

LAT...LON 3732 7976 3744 7968 3740 7942 3718 7956
TIME...MOT...LOC 1907Z 304DEG 7KT 3736 7968

PH
Special weather statement, Jun 16, 3:17 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT MON JUN 16 2014

NCZ004-005-VAZ032-043-161945-
ROCKINGHAM NC-STOKES NC-HENRY VA-PATRICK VA-
317 PM EDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  EASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ENDICOTT TO
  NEAR SANVILLE...MOVING TO THE SOUTHEAST AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MADISON...
  SPENCER...
  MAYODAN...
  AYERSVILLE...
  AND ELLISBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

IF ON OR NEAR FAIRY STONE LAKE AND PHILPOTT LAKE GET OUT OF THE
WATER AND MOVE INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3627 8009 3685 8009 3684 8007 3682 8007
      3678 8002 3664 7997 3626 7997 3626 8008
TIME...MOT...LOC 1915Z 297DEG 11KT 3684 8007 3674 8011

PH
Special weather statement, Jun 16, 3:21 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT MON JUN 16 2014

VAZ033-161945-
FRANKLIN VA-
321 PM EDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 345 PM EDT

* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  BURNT CHIMNEY TO NEAR SONTAG...MOVING TO THE EAST AT 15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  PENHOOK...
  SONTAG...
  AND BURNT CHIMNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR THE WESTERN PORTION OF SMITH MOUNTAIN LAKE...GET OUT
OF THE WATER AND MOVE INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3691 7985 3715 7986 3716 7971 3715 7970
      3716 7970 3714 7966 3710 7964 3709 7962
      3687 7964 3684 7966 3685 7967
TIME...MOT...LOC 1919Z 283DEG 11KT 3708 7979 3696 7979

PH
Local storm report, Jun 16, 3:33 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             THAXTON                 37.35N 79.63W
06/16/2014  E0.25 INCH       BEDFORD            VA   PUBLIC

            PEA SIZE HAIL AND SMALL BRANCHES DOWN ON RT 460

0325 PM     HAIL             NE STUART               36.64N 80.28W
06/16/2014  E0.25 INCH       PATRICK            VA   TRAINED SPOTTER

            NICKEL SIZE HAIL ON DOBBINS ROAD

&&

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:28 PM EDTSpecial Weather StatementRNKFloyd, City of Radford47 min
Jun 16, 2:42 PM EDTSevere Thunderstorm WarningRNKPatrick48 min
Jun 16, 2:57 PM EDTSpecial Weather StatementRNKPatrick48 min
Jun 16, 3:08 PM EDTSpecial Weather StatementRNKBedford37 min
Jun 16, 3:17 PM EDTSpecial Weather StatementRNKHenry28 min
Jun 16, 3:20 PM EDTFlash Flood WarningRNKPatrick6 hr
Jun 16, 3:21 PM EDTSpecial Weather StatementRNKFranklin24 min
Jun 16, 3:50 PM EDTSpecial Weather StatementRNKBedford25 min
Jun 16, 3:55 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania35 min
Jun 16, 4:39 PM EDTSpecial Weather StatementRNKPittsylvania36 min
Jun 16, 5:17 PM EDTSpecial Weather StatementRNKCity of Danville58 min
Jun 16, 5:31 PM EDTSpecial Weather StatementRNKPittsylvania29 min
Jun 16, 5:52 PM EDTSpecial Weather StatementRNKHalifax38 min
Jun 16, 6:21 PM EDTSpecial Weather StatementRNKCharlotte24 min
Jun 16, 6:26 PM EDTSpecial Weather StatementRNKBuckingham34 min
Jun 16, 6:40 PM EDTSpecial Weather StatementRNKCity of Galax35 min
Jun 16, 6:44 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax61 min
Jun 16, 7:24 PM EDTSpecial Weather StatementRNKGrayson36 min
Jun 16, 2:17 PM EDTSpecial Weather StatementRNKSurry58 min
Jun 16, 2:23 PM EDTSpecial Weather StatementRNKWilkes52 min
Jun 16, 2:36 PM EDTSpecial Weather StatementRNKSurry24 min
Jun 16, 4:21 PM EDTSpecial Weather StatementRNKYadkin24 min
Jun 16, 4:47 PM EDTSpecial Weather StatementRNKYadkin58 min
Jun 16, 4:49 PM EDTSevere Thunderstorm WarningRNKYadkin26 min
Jun 16, 5:25 PM EDTAreal Flood AdvisoryRNKYadkin4 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.